Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Des Moines, IA

June 6, 20186 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 7:15 PM CDT for 6 counties in Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 7:15 PM CDT (00:15 UTC)
Expired
Jun 6, 2018, 8:15 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:56 PM CDTTSTM WND DMG2 N Albia, IA1 IN BRANCHES BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KDMX 070015
SVRDMX
IAC117-123-125-135-179-181-070115-
/O.NEW.KDMX.SV.W.0111.180607T0015Z-180607T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
715 PM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Monroe County in south central Iowa...
  Eastern Lucas County in south central Iowa...
  Marion County in south central Iowa...
  Northwestern Wapello County in southeastern Iowa...
  Mahaska County in south central Iowa...
  Southeastern Warren County in south central Iowa...

* Until 815 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Pella, moving south at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oskaloosa, Pella, Knoxville, Chariton, Albia, Pleasantville,
  Melcher-Dallas, Eddyville, Ottumwa Industrial Airport, Knoxville
  Raceway, Lake Red Rock, Fremont, Russell, Lovilia, Beacon,
  University Park, Bussey, Blakesburg, Harvey and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing widespread wind damage across Marion County. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4109 9245 4090 9265 4090 9334 4143 9334
      4143 9241 4116 9241
TIME...MOT...LOC 0014Z 001DEG 20KT 4128 9285 

HAIL...0.88IN
WIND...60MPH
 
$$

REV
2 follow-up statements
644 
WWUS53 KDMX 070057
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
757 PM CDT WED JUN 6 2018

IAC117-123-125-135-179-181-070115-
/O.CON.KDMX.SV.W.0111.000000T0000Z-180607T0115Z/
Monroe IA-Lucas IA-Marion IA-Wapello IA-Mahaska IA-Warren IA-
757 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MONROE...EASTERN LUCAS...SOUTHERN MARION...NORTHWESTERN
WAPELLO...SOUTHERN MAHASKA AND SOUTHEASTERN WARREN COUNTIES...

At 757 PM CDT, a severe thunderstorm was located over Albia, moving
south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oskaloosa, Chariton, Albia, Melcher-Dallas, Eddyville, Ottumwa
Industrial Airport, Fremont, Russell, Lovilia, University Park,
Bussey, Blakesburg, Rose Hill, Kirkville, Williamson, Hamilton,
Melrose, Chillicothe, Keomah Village and Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4109 9245 4090 9265 4090 9334 4123 9334
      4122 9272 4143 9241 4116 9241
TIME...MOT...LOC 0057Z 001DEG 20KT 4104 9286 

HAIL...0.75IN
WIND...60MPH
 
$$

Beerends
122 
WWUS53 KDMX 070107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT WED JUN 6 2018

IAC117-123-125-135-179-181-070117-
/O.EXP.KDMX.SV.W.0111.000000T0000Z-180607T0115Z/
Monroe IA-Lucas IA-Marion IA-Wapello IA-Mahaska IA-Warren IA-
807 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR MONROE...EASTERN LUCAS...
SOUTHERN MARION...NORTHWESTERN WAPELLO...SOUTHERN MAHASKA AND
SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.

LAT...LON 4109 9245 4090 9265 4090 9334 4123 9334
      4122 9272 4143 9241 4116 9241
TIME...MOT...LOC 0107Z 001DEG 20KT 4099 9286 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 6:43 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed Jun 6 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 253 PM CDT Wed Jun 6 2018

Iowa is just downstream of the upper ridge axis across the Plains in
an area of good warm advection and moisture advection.  Strong
instability has developed into the western half of Iowa this
afternoon as temperatures and dewpoints have quickly risen. Surface
boundary is pushing into northern Iowa with a weak shortwave
crossing through South Dakota along with some associated forcing.
This setup is the main concern in the short term with the potential
for severe convection late this afternoon into tonight. Latest GOES-
16 visible imagery is showing agitated cumulus near Storm Lake
and cap is likely to break within an hour or two as the updrafts
continue to strengthen and the front approaches. Given the strong
instability, rapid development is expected once initiation occurs.
However, shear is modest at best with effective bulk shear around
25- 35kts across much of the area. Despite this lack of stronger
shear, the strong instability should be more than sufficient for
severe hail production. Downdraft CAPES are also robust with
values of 1200-1400 adding the wind threat component as well. Any
tornado potential is likely to be early in the event with initial
strong updrafts stretching out any available surface vorticity
near the boundary. As gusts fronts consolidate into the evening,
the system is likely to become a forward propagating line moving
southeast through central into southern Iowa during the evening
with hail and winds the main threat. Heavy rains will also occur
given PWATs approaching 1.5 inches although as the system become
more progressive, the overall threat for flash flooding is
expected to remain limited, although urban areas are always
concerning in high rate events.

This convective complex is expected to pass out of southern Iowa
this evening.  However, main low level flow will continue to be
focused just west of the forecast area in Nebraska as southeast
South Dakota overnight with convection continuing in those
locations.  Upper flow will likely carry some of this convection
into western areas overnight with additional rainfall and some
limited severe threat persisting through sunrise.

Another round of convection is expected from later Thursday
afternoon into Friday morning as a shortwave passes through the
Plains and toward the state.  There remains the potential for severe
weather during this time along with heavy rain although detail
remain somewhat sketchy as the convection tonight into early
Thursday will impact Thursday afternoons outcome.  The potential for
additional periods of convection persist into the weekend and
especially later Monday into Monday night as the main shortwave
passes through the state.  Temperatures will be at the mercy of
convection, although with no push of colder air until early next
week, readings will remain mostly above normal.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed Jun 6 2018

Thunderstorms will impact the KDSM and KOTM areas early in the
period. Primary threat is strong outflow winds through 03z.
Additional storms may occur on Thursday though confidence is low
enough at any location to keep out of the forecast at this time.
As storms end, the wind will generally become light then
gradually become east/southeast on Thu.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms are developing this
afternoon and will continue into tonight. The main threats will
be damaging thunderstorm wind gusts, large hail, and heavy rain.
An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue into the weekend. A few
severe storms are possible on Thursday and Friday with the main
threat expected to be hail and winds. The heavy rain potential
also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
Thursday into this weekend.

Ansorge

In the hours before

Local storm report, Jun 6, 6:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     BONDURANT               41.69N 93.46W
06/06/2018  E50 MPH          POLK               IA   FIRE DEPT/RESCUE

            WITH PEA SIZED HAIL.

&&
Local storm report, Jun 6, 6:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 SE STRATFORD          42.24N 93.88W
06/06/2018  E1.75 INCH       HAMILTON           IA   PUBLIC

            PING PONG AND GOLF BALL SIZED HAIL. VIA
            SOCIAL MEDIA.

&&

ANSORGE
Local storm report, Jun 6, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             2 SE WINDSOR HEIGHTS    41.59N 93.69W
06/06/2018  E0.50 INCH       POLK               IA   TRAINED SPOTTER

&&
Local storm report, Jun 6, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 NNW GRINNELL          41.75N 92.73W
06/06/2018  M63 MPH          POWESHIEK          IA   AWOS

            GRINNELL AIRPORT.

&&

ANSORGE
Local storm report, Jun 6, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 ESE VAIL              42.04N 95.14W
06/06/2018  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Jun 6, 7:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     2 WSW PELLA             41.40N 92.95W
06/06/2018  M62 MPH          MARION             IA   AWOS

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:25 PM CDTSpecial Weather StatementDMXAudubon35 min
Jun 6, 7:38 PM CDTSpecial Weather StatementDMXClarke37 min
Jun 6, 7:45 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie60 min
Jun 6, 7:55 PM CDTSpecial Weather StatementDMXDavis, Wapello35 min
Jun 6, 8:01 PM CDTSpecial Weather StatementDMXAppanoose, Decatur, Wayne44 min
Jun 6, 8:18 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello29 min
Jun 6, 8:25 PM CDTSpecial Weather StatementDMXCrawford35 min
Jun 6, 8:40 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Union35 min
Jun 6, 8:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union50 min
Jun 6, 9:53 PM CDTSevere Thunderstorm WarningDMXDallas, Polk22 min
Jun 6, 9:56 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie28 min
Jun 6, 11:39 PM CDTSpecial Weather StatementDMXTaylor36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.